Photo: Getty Images
It has been almost two years since the completion of my chemotherapy and radiation therapy for HPV-induced cancer. Initially, I like others understood my feelings of extreme fatigue/lethargy in the months following my treatment. As time passed, others became what I would describe as impatient over the fact that I was still experiencing significant bouts of fatigue. In trying to be polite, they would ask “Didn’t you finish your treatment a year ago?” This was nothing more than their attempt at questioning why I was still incurring these symptoms. Well it appears that I am not alone!
According to Carol Enderlin of the University of Arkansas for Medical Sciences who studies sleep in breast cancer patients, the findings “point to the fact that sleep, including insomnia symptoms, are a really big problem for cancer patients.” That is one piece of information that I could have provided them even without a study although I am happy to have this confirmed, and to have something to which I can refer my skeptical friends who were perhaps thinking I was becoming a maligerer.
In a study conducted by Canadian researchers, 1,000 cancer patients were asked if they had any trouble falling asleep or staying asleep. This revealed that 59 percent complained of fatigue and insomnia. These rates are three times higher than that of the general population. Patients with breast cancer had slightly higher numbers at 66 percent.
According to an article in The Journal of Clinical Oncology, “insomnia syndrome” is described as a condition whereby it takes at least one half an hour to fall asleep at least three days per week.
These individuals were then followed up eighteen months later. It was found that 39 percent continued to have these issues. Fatigue is a common side effect amongst all forms of cancer, and given what the body undergoes during the course of treatment, it is quite understandable. However, as one researcher mentioned, “it isn’t something you want to continue to deal with ten months later.”
Individuals with whom I have spoken continue to deal with fatigue and insomnia issues years after completion of treatment.